Today is my 1 yr anniversary from antibiotic poisoning. Thanks to Johnson & Johnson for their Flouroquinolones (Cipro & Levaquin) my life will never be the same. I took 9 doses of Levaquin starting 07-26-10 for a respiratory infection. After 3 days my ankles were black and blue and really hurt. But, who would have thought an antibiotic would cause my
ankles to bruise?? After researching and realizing that “less than 1% of population may have spontaneous tendon ruptures” I stopped the meds.
For an unknown reason (they have no idea why) Levaquin kills the cells at the ends of the tendons in your entire body. Then those cells mutate so the new cells grow in “bad”. There is no cure. They (docs and J&J) don’t know why this happens to some and have no idea how to fix it.
Days include sharp stabbing pains, dull achiness, pins & needles in my toes and fingers, burning under the skin, the sensation of bugs crawling on you, a “biting” feeling in my calves, “bee” sting feelings, and constant throbbing. oh and ringing in the ears.
I’m fortunate. I can still function and get around. There are many I’ve met on forums who are fully disabled and many in wheelchairs. I hope for the day when the FDA is there for us, the average person, and not just rubber stamping drugs through because the manufacturers are in their pockets.
Next time you or a loved one needs medicines, please research and don’t blindly trust your doctor. I pushed for a different med (not really knowing why), but the doc insisted I was so sick I needed something stronger. He never told me of any potential side effects. The pharmacist said to watch for joint aches and stop if my joints hurt; but that was all. Well, my joints didn’t hurt, and besides, I wasn’t in the “risk” category of “over 60 and diabetic”.
Even a year later, I’m still at risk of rupturing a tendon. I’m trying to stay positive and improving my health. But, if I decline to go on a walk, hike or bike ride, please know, it really has nothing to do with you but I wouldn’t be able to keep up. My kids walk much faster than I do now and if I do exert myself one day, I’m in a lot of pain the next.
The funny thing about these “side-effects” is they seem to come and go. Many floxies (term of someone who’s been floxed ~ which is the term of someone who has side-effects from a flouroquinolone) have a few good months only to regress and be nearly as bad as the beginning. And, I seem to be following the pattern with them. Months 6-8 I thought I was getting past this and would be back to “normal”. But, then I had major set backs. Things are improving at the moment, but still where I was about 3-4 months after the poisoning.
I hope this next year will continue to get better and hope to again be able to walk without pain.